Intertriginous Eruption Associated with Chemotherapy in Children
Knowing about this rash, which has a dramatic appearance but an uneventful course, can prevent alarm and unnecessary tests.
Evaluation of a cutaneous eruption in a child undergoing chemotherapy is one of the most challenging consultations for the dermatologist. The compromised immune system, the polypharmacy and use of new drugs, the possibility of cutaneous graft-vs.-host disease, and the near absence of useful data in the literature make diagnosis and decision making quite difficult.
Investigators at a large pediatric hospital describe a distinctive intertriginous eruption associated with chemotherapy in children. The researchers retrospectively reviewed all 56 inpatient dermatology consultations made to the oncology-hematology service over a 6-year period and identified 16 that involved a strikingly similar clinical pattern. In these eruptions, dusky, erythematous papules were the primary lesions. All patients subsequently developed confluent erythematous, dusky patches in the axillae and groin, and occasionally, in other intertriginous sites. Nonspecific mucositis was noted in three patients (19%). The eruptions were asymptomatic, despite the dramatic appearance.
In 14 patients, the eruption occurred within 10 days of the last chemotherapy administration; it developed in all patients by day 25. Patients who received high-dose methotrexate developed the eruption within 1 to 4 days. The eruption followed a wide variety of chemotherapeutic agents; six patients had also received radiation therapy.
There were no common predisposing factors related to age, sex, ethnicity, malignancy, or disease. At the time of consultation, seven patients (44%) had received chemotherapy for a malignancy; the rest had received chemotherapeutic ablation of the bone marrow prior to transplantation. Biopsy analysis in one patient demonstrated an interface dermatitis with scattered necrotic keratinocytes, scant perivascular lymphocytic infiltrate, and normal eccrine glands. All eruptions faded gradually and spontaneously, with a benign self-resolving course. No specific therapy was implemented. The authors speculate that the eruptions were related to the excretion of toxic metabolites via the eccrine glands.
Comment: Systematic study of cutaneous eruptions in pediatric chemotherapy patients is long overdue. This review demonstrates that clinical assessment is as important as histologic study. Despite the striking appearance of this eruption, we can expect a benign, self-resolving course. With careful clinical assessment, the decision to continue chemotherapy can be made rapidly.
Mary Wu Chang, MD
Published in Journal Watch Dermatology January 26, 2007
Webber KA et al. Intertriginous eruption associated with chemotherapy in pediatric patients. Arch Dermatol 2007 Jan; 143:67-71.
- Medline abstract (Free)
To ensure that your Reader Remark is not formatted as one long paragraph, precede new paragraphs with either a blank line or an indentation.